Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 183, NWS Bismarck, ND

August 24, 20124 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2012, 7:08 PM CDT for 4 counties in North Dakota. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2012, 7:08 PM CDT (00:08 UTC)
Expired
Aug 24, 2012, 8:15 PM CDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
80.0 mph

Counties Burleigh County, ND, Kidder County, ND, Sheridan County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:30 PM CDTHAIL 13 Ene Chaseley, NDHEAVY RAINFALL ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 5:17 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2905 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS53 KBIS 250008
SVRBIS
NDC015-043-083-103-250115-
/O.NEW.KBIS.SV.W.0183.120825T0008Z-120825T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT FRI AUG 24 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  NORTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  SOUTHEASTERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WESTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 815 PM CDT

* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED 9
  MILES SOUTH OF GOODRICH...OR 47 MILES NORTHEAST OF BISMARCK...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HURDSFIELD AROUND 740 PM CDT.
  CHASELEY AROUND 755 PM CDT.
  BOWDON AROUND 810 PM CDT.
  HEATON AROUND 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4712 10020 4748 10032 4776 9960 4723 9949
TIME...MOT...LOC 0008Z 258DEG 19KT 4736 10016
WIND...HAIL 80MPH 1.75IN

$$

KINNEY
2 follow-up statements
874 
WWUS53 KBIS 250020
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
720 PM CDT FRI AUG 24 2012

NDC015-043-083-103-250115-
/O.CON.KBIS.SV.W.0183.000000T0000Z-120825T0115Z/
BURLEIGH ND-KIDDER ND-SHERIDAN ND-WELLS ND-
720 PM CDT FRI AUG 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WELLS...SOUTHEASTERN SHERIDAN...NORTHERN KIDDER AND NORTHEASTERN
BURLEIGH COUNTIES UNTIL 815 PM CDT...

AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
TENNIS BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS
STORM WAS LOCATED 7 MILES SOUTHWEST OF HURDSFIELD...OR 53 MILES
NORTHEAST OF BISMARCK...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HURDSFIELD AROUND 725 PM CDT.
  CHASELEY AROUND 730 PM CDT.
  BOWDON AROUND 740 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4713 10011 4750 10026 4776 9960 4723 9949
TIME...MOT...LOC 0020Z 268DEG 31KT 4737 9996
WIND...HAIL 80MPH 2.50IN

$$

VINING
156 
WWUS53 KBIS 250056
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT FRI AUG 24 2012

NDC015-043-083-103-250115-
/O.CON.KBIS.SV.W.0183.000000T0000Z-120825T0115Z/
BURLEIGH ND-KIDDER ND-SHERIDAN ND-WELLS ND-
756 PM CDT FRI AUG 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WELLS...SOUTHEASTERN SHERIDAN...NORTHERN KIDDER AND NORTHEASTERN
BURLEIGH COUNTIES UNTIL 815 PM CDT...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HURDSFIELD...OR 59 MILES NORTHEAST OF BISMARCK...MOVING NORTHEAST AT
30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHASELEY AROUND 805 PM CDT.
  BOWDON AROUND 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR TUTTLE...MOVING 
NORTHEAST. A THIRD SEVERE THUNDERSTORM WAS IN WELLS COUNTY NEAR 
BOWDON...ALSO MOVING NORTHEAST.

&&

LAT...LON 4713 10011 4750 10026 4776 9960 4723 9949
TIME...MOT...LOC 0055Z 243DEG 28KT 4742 9990
WIND...HAIL 60MPH 1.50IN

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:21 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 24, 6:21 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT FRI AUG 24 2012

.DISCUSSION...SENT OUT A QUICK UPDATE TO THE TEXT PRODUCTS TO ADD
THE SEVERE THUNDERSTORM WATCH FOR CENTRAL NORTH DAKOTA.
THUNDERSTORMS THAT DEVELOPED ARE MOVING INTO AN ENVIRONMENT
CHARACTERIZED BY DEEP LAYER (SFC-6 KM) SHEAR OF AROUND 50 KNOTS
AND MUCAPE AROUND 2000 J/KG. AS A RESULT...FURTHER DEVELOPMENT IS
EXPECTED AND WILL CONTINUE TO MOVE NORTHEAST AHEAD OF A SURFACE
TROUGH THROUGH THE EVENING. THIS ACTIVITY SHOULD SUBSIDE AFTER
MIDNIGHT. THE HOURLY SENSIBLE WEATHER GRIDS WERE ALSO UPDATED BASED
ON CURRENT OBS/TRENDS. THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE
BEEN SENT.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED ACROSS WESTERN (KISN/KDIK) NORTH
DAKOTA THROUGH THE TAF PERIOD. TEMPO IFR CONDITIONS IN
THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL NORTH DAKOTA
(KMOT/KBIS/KJMS) UNTIL AROUND 06Z. OTHERWISE...VFR CONDITIONS ARE
EXPECTED FOR CENTRAL NORTH DAKOTA THROUGH THE TAF PERIOD. GUSTY
WESTERLY WINDS UP TO 20 KNOTS ARE EXPECTED TO DEVELOP BY SATURDAY
MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR NDZ001>003-009>011-017>021-031>034-040>045.

RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NDZ001-009-017-018-031>033-040>045.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Aug 24, 6:07 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT FRI AUG 24 2012

NDZ001-002-009-010-017-018-031>033-040-041-043-044-252315-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
607 PM CDT FRI AUG 24 2012 /507 PM MDT FRI AUG 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR WESTERN INTO SOUTH CENTRAL NORTH
DAKOTA THIS AFTERNOON AND EVENING. STRONG WINDS...LOW RELATIVE
HUMIDITY AND DRY FUELS WILL CREATE VERY HIGH FIRE DANGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR FAR WESTERN NORTH DAKOTA
SATURDAY AFTERNOON AND EVENING.

THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO
CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS.

NDZ011>013-019>023-025-034>037-042-045>048-050-051-252315-
WARD-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
607 PM CDT FRI AUG 24 2012 /507 PM MDT FRI AUG 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM CDT. PLEASE
VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT
EXPECTED TO BE SEVERE.

A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY...GENERALLY ALONG
AND WEST OF HIGHWAY 83. STRONG WINDS...LOW RELATIVE HUMIDITY AND
DRY FUELS MAY CREATE VERY HIGH FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO
CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS.

NDZ003>005-252315-
RENVILLE-BOTTINEAU-ROLETTE-
607 PM CDT FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO
CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS.

TM

In the hours before

Local storm report, Aug 24, 6:20 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
620 PM CDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             COLEHARBOR              47.54N 101.22W
08/24/2012  E1.25 INCH       MCLEAN             ND   BROADCAST MEDIA

            REPORT RELAYED BY MEDIA.

&&

MMATHEWS
Local storm report, Aug 24, 6:22 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             SURREY                  48.24N 101.13W
08/24/2012  M1.75 INCH       WARD               ND   LAW ENFORCEMENT

            GOLFBALL AND QUARTER SIZED HAIL REPORT.

&&

JV
Local storm report, Aug 24, 6:23 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
623 PM CDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             SURREY                  48.24N 101.13W
08/24/2012  E1.00 INCH       WARD               ND   BROADCAST MEDIA

            REPORT RELAYED BY MEDIA.

&&

MMATHEWS
Local storm report, Aug 24, 6:27 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
627 PM CDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             3 E MINOT               48.23N 101.23W
08/24/2012  E0.88 INCH       WARD               ND   BROADCAST MEDIA

            REPORT RELAYED BY MEDIA.

&&

MMATHEWS
Local storm report, Aug 24, 6:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             5 SSW NEW JOHNS LAKE    47.25N 100.70W
08/24/2012  E1.00 INCH       BURLEIGH           ND   TRAINED SPOTTER

            40 TO 50 MPH WINDS ALSO REPORTED.

&&

MMATHEWS
Local storm report, Aug 24, 6:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
647 PM CDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     5 NNW REGAN             47.22N 100.59W
08/24/2012  E60 MPH          BURLEIGH           ND   TRAINED SPOTTER

&&

MMATHEWS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:33 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder57 min
Aug 24, 7:43 PM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells62 min
Aug 24, 8:28 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder62 min
Aug 25, 12:02 AM CDTRed Flag WarningBISAdams, Billings, Bowman, Burke, Burleigh, Divide and 17 more21 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.